Persistent Sexual Dysfunction after Discontinuation of Selective Serotonin Reuptake Inhibitors

Authors


Antonei Csoka, PhD, University of Pittsburgh––Medicine, 3501 Fifth Avenue BST3, 7026/7 Pittsburgh, PA, USA 15260. Tel: 412-383-8105; Fax: 412-648-7223; E-mail: csokaA@dom.pitt.edu

ABSTRACT

Introduction.  Sexual dysfunctions such as low libido, anorgasmia, genital anesthesia, and erectile dysfunction are very common in patients taking selective serotonin reuptake inhibitors (SSRIs). It has been assumed that these side effects always resolve after discontinuing treatment, but recently, four cases were presented in which sexual function did not return to baseline. Here, we describe three more cases.

Case #1: A 29-year-old with apparently permanent erectile dysfunction after taking fluoxetine 20 mg once daily for a 4-month period in 1996.

Case #2: A 44-year-old male with persistent loss of libido, genital anesthesia, ejaculatory anhedonia, and erectile dysfunction after taking 20-mg once daily citalopram for 18 months.

Case #3: A 28-year-old male with persistent loss of libido, genital anesthesia, and ejaculatory anhedonia since taking several different SSRIs over a 2-year period from 2003–2005.

Results.  No psychological issues related to sexuality were found in any of the three cases, and all common causes of sexual dysfunction such as decreased testosterone, increased prolactin or diabetes were ruled out. Erectile capacity is temporarily restored for Case #1 with injectable alprostadil, and for Case #2 with oral sildenafil, but their other symptoms remain. Case #3 has had some reversal of symptoms with extended-release methylphenidate, although it is not yet known if these prosexual effects will persist when the drug is discontinued.

Conclusion.  SSRIs can cause long-term effects on all aspects of the sexual response cycle that may persist after they are discontinued. Mechanistic hypotheses including persistent endocrine and epigenetic gene expression alterations were briefly discussed. Csoka A, Bahrick A, and Mehtonen O-P. Persistent sexual dysfunction after discontinuation of selective serotonin reuptake inhibitors. J Sex Med 2008;5:227–233.

Ancillary